Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

PVC's

I'm 33 and in good health.  I started having PVC's after my son was born 11 years ago.  For the most part they have not bothered me but the last few days they have become more frequent.  They only happen after I have come to rest (setting, laying down).  They generally last about an hour at night and happen about every 10 to 20 seconds then slow down till they stop.  The last few days though they are happening almost every other heart beat and I've been feeling a little strange.
I have had a heart monitor, had EKG's, had an ultrasound, and blood tests but they can't seem to figure it out.  Of course this was a few years ago.  Should I go back and have all those tests run again or is this something that will more than likely pass?
Thanks
24 Responses
Avatar universal
Melp,

Thanks for the post.

PVCs are very common, and while not usually harmful, can be quite distressing.  In patients who have normal hearts, PVCs do not carry any increased risk of a bad outcome.  If your symptoms have not changed appreciably since your last tests (other than the increased frequency of the PVCs), then you likely need simple follow-up with your internist.

Why have your PVCs increased of late?  Who knows!  Some exacerbators can exist, such as alcohol, caffeine, stimulants, hyperthyroidism, etc.  But more than likely, you have simply developed an increased propensity for the PVCs that will never be easily understood.

Some therapies are available if you are really distressed by the PVCs.  Medical therapy is usually with beta-blockers, which help some, but not all.  Yoga, bio-feedback, tai-chi, and stress reduction are helpful for some.

Hope that helps.

Avatar universal
Hankstar,


Hankstar, sound like your very knowledgable about PVC's.

I've been awakened by PVC's, along with bloody noses,headaches,  somtimes sharp chest pains,with a pulse of a 140. I figure the chest pains are related to my asthma and the bloody noses and headaches to my blood pressure,I don't know what causes the PVC's,they happen mostly at night but not every night and only occasional during the day time.

Do you just have to live with the PVC's or can somthing be done,do you happened to know what causes them.

I read on one of the post, that you where in the pharmactical business for 18 years, Maybe you can answer a couple of question, if you would'nt mind. Have you ever heard of calcium channel blockers causing a paradoxical effect on the blood pressure or lisinopril causing PVC's in some people.

Thanks
  K
Have a wonderful day!!!!!
:) :)
Avatar universal
Hankstar,

Thanks for the information.

Actually, I think the rapid pulse was from going down so quickly on the metoprolol.Went from 250mg daily to 100mg daily.Thats just my opinion.(doctor supervised)

Also, I understand what your saying about drugs being pulled off the market.I was on Baycol, for about four months had alot of problems taking it. Was changed to Lipitor same thing happened with that one.(muscle weakness etc..) Soooo just quit taking.
However, a few months ago I was put on mevocor,so far I seem to be doing ok with it.

I kinda don't have a doctor right now, I didn't feel to  comfortable with the one i was seeing. So just continuing to take what he prescribed until I can find a new doctor.

Just one more question if you don't mind. You mentioned a drug call coreg,do you know much about it, I was just wondering because that was given as a possible option.

Your right it is comforting to talk to others,helps to reduce the stressfulness of the situation. And I don't hold you to any of the information. I do appreciate you talking with me though.
now that I pretty much told you my life history, I will leave you alone.

Thanks sooo much
You have a great day.
K :) :)
Avatar universal

Hankstar,

I have problem with drug sensitivity (dyes in the drugs etc...) I actually had to change my thyroid medication,because it.  

I was first put on lisinopril could not handle the side effects,atenolol had asthma issues,norvasc,was told I had a paradoxical response. Was having very high readings, so I ended up on minoxidil,diuretec and labetalol.Wonderful readings, however,then my asthma became a major problem again.  

It has been a very difficult process for both the doctor and myself.And I was told nothing more could be done.

I'm taking catapres patch .3,Metoprolol 100mg,tiazac 360mg,
diovan 320mg,minoxidil 5mg and 2 diuretics.Although the minoxidil dose is lower then it used to be. But now it seems I'm  having problems with the catapres patch.(scratchy red marks with small blister)I'm a little concerned about saying anything. So I  talked to the pharmacist,he reccommended maybe moving it around a few times. At this point I'm willing to try
just about anything.

Probably a little more information than you wanted to know,
sorry.

Thanks again
See u around
K :)


Avatar universal
Fred,

Actually I've read many of your posts -- through happenstance I have just not been the one to answer your questions.  But that's ok, I take no offense to you not remembering me.

I do however take a little offense at the suggestion that I am basing my opinion on anecdotal evidence.  Perish the thought!

There are 3 major studies that have shown increased risk of mortality in patients with PVCs, the Tecumseh study, a subanalysis of the MRFIT study, and a study from the Framingham database.  These trials all suffer from "selection bias" -- the nature of the patients is that they are at increased risk of having coronary artery disease.  Statisticians are able to help us attempt to account for this phenomenon, but the statistical corrections are inadequate.  Furthermore, the patients in these studies are not at all like the majority of the people who use this site -- young, otherwise healthy, with symptomatic PVCs.

The trial you mentioned is even worse!  The Veterans, God love them, have horrendous cardiovascular disease and are thus subject to a huge selection bias.

Now, ventricular ectopy after exercise is a totally different beast.  Sympathetic activity is highest after exercise, a state very different from rest PVCs.  I work in the lab that produced these results, and again these patients are very different from the patients seen on this site -- average age 60 with nearly half having coronary artery disease!

There is a long-winded answer if ever I gave one.

Hope that helps.
Avatar universal
Fred,

Here are a couple of studies demonstrating the frequency with which PVCs occur in normal individuals.  I will stress that these studies are also subject to selection bias -- however the individuals in this study are more similiar to the majority of our readers.

Many more studies exist showing similiar findings.  A quick search of Pubmed should satify your curiosity.

Thanks for the informed comments.

Hope this helps.

(1) Arrhythmias documented by 24-hour continuous ambulatory electrocardiographic monitoring in young women without apparent heart disease. Sobotka PA; Mayer JH; Bauernfeind RA; Kanakis C Jr; Rosen KM.  Am Heart J 1981 Jun;101(6):753-9.

Results are reported of 24-hour ambulatory ECG recordings in 50 young women without apparent heart disease. Thirty-two subjects (64%) had atrial premature beats, with only one subject (2%) having greater than 100 beats/24 hrs. Twenty-seven subjects (54%) had ventricular premature beats, with only three subjects (6%) having greater than 50 beats/24 hrs.

(2) Arrhythmias documented by 24 hour continuous electrocardiographic monitoring in 50 male medical students without apparent heart disease. Brodsky M; Wu D; Denes P; Kanakis C; Rosen KM. Am J Cardiol 1977 Mar;39(3):390-5.

Results are reported of portable 24 hour dynamic electrocardiographic monitoring in 50 male medical students without cardiovascular disease, as defined by normal clinical and noninvasive cardiovascular examination. Of 25 patients (50 percent) having premature ventricular contractions, only 1 (2 percent) had more than 50 such contractions (86) in 24 hours.


Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.